Alert archive / Iowa / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 294, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 23, 2011, 6:18 AM CDT for Hardin County, Iowa. It was in force for 21 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 23, 2011, 6:18 AM CDT (11:18 UTC)
- Expired
- Aug 23, 2011, 6:39 AM CDT
- In force
- 21 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Hardin County, IA
The radar
The Des Moines radar (KDMX), 75 km from the middle of the area, began a volume at 11:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 23, 6:25 AM CDT | HAIL 0.5 | 4 N Radcliffe, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 23, 3:00 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 11.3 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2096 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
109 WUUS53 KDMX 231118 SVRDMX IAC083-231145- /O.NEW.KDMX.SV.W.0294.110823T1118Z-110823T1145Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 618 AM CDT TUE AUG 23 2011 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN HARDIN COUNTY IN CENTRAL IOWA... * UNTIL 645 AM CDT * AT 615 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES NORTHEAST OF JEWELL...OR 16 MILES SOUTHWEST OF IOWA FALLS...AND MOVING EAST AT 40 MPH. * LOCATIONS IMPACTED INCLUDE... ELDORA...RADCLIFFE...BUCKEYE...HUBBARD...OWASA...NEW PROVIDENCE... UNION...STEAMBOAT ROCK AND WHITTEN. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU ARE IN A MOBILE HOME...GET OUT NOW...AND SEEK SHELTER IN A REINFORCED BUILDING. && LAT...LON 4226 9347 4245 9346 4243 9300 4222 9301 TIME...MOT...LOC 1118Z 281DEG 36KT 4237 9347 WIND...HAIL 60MPH 1.00IN $$ DONAVON
1 follow-up statement
000 WWUS53 KDMX 231139 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 639 AM CDT TUE AUG 23 2011 IAC083-231150- /O.CAN.KDMX.SV.W.0294.000000T0000Z-110823T1145Z/ HARDIN IA- 639 AM CDT TUE AUG 23 2011 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN HARDIN COUNTY IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 8 AM. LAT...LON 4226 9347 4245 9346 4243 9300 4222 9301 TIME...MOT...LOC 1140Z 281DEG 36KT 4233 9318 $$ DONAVON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 6:11 AM CDT, 7 minutes earlier.
Area forecast discussion, Aug 23, 6:11 AM CDT, 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 611 AM CDT TUE AUG 23 2011 ...UPDATED AVIATION DISCUSSION... .DISCUSSION... THE COMBINATION OF THETA-E ADVECTION AND KINEMATIC FORCING FROM STRONG SHORT WAVE OVER THE EASTERN DAKOTAS HAS PRODUCED A CLUSTER OF THUNDERSTORMS OVER NORTHERN IOWA THIS MORNING. A FEW OF THESE STORMS HAVE BEEN SEVERE. THESE STORMS HAVE BEEN ALONG AND JUST EAST OF THE 12C 700MB ISOTHERM. THESE STORMS WILL LINGER INTO THIS MORNING BEFORE SHIFTING TO THE EAST. THE CAP WILL BUILD INTO MUCH OF THE AREA TODAY THOUGH GOOD INSTABILITY WILL DEVELOP OVER THE FAR EAST AGAIN BY THIS AFTERNOON. THE CAP SHOULD PREVAIL OVER THE AREA THOUGH HAVE LEFT LOW POPS IN FOR NOW. IT WILL BE HOT TODAY WITH SEVERAL LOCATIONS PUSHING INTO THE LOWER 90S. THIS COMBINED WITH DEWPOINTS IN THE 70S WILL GENERATE HEAT INDICES OF 100 TO 105 BY THE AFTERNOON. A COLD FRONT WILL MOVE THROUGH THE STATE ON WEDNESDAY THOUGH SHOULD BE ANOTHER WARM DAY WITH THE THERMAL RIDGE OVERHEAD IN THE MORNING. LITTLE TO NO ACTIVITY IS ANTICIPATED ALONG THE BOUNDARY MUCH OF THE DAY WITH A STRONG CAP REMAINING IN PLACE. HIGH PRESSURE WILL SETTLE INTO THE REGION WEDNESDAY NIGHT THROUGH THURSDAY WITH THE RETURN FOR COOLER TEMPERATURES AND DRIER AIR. THE RETURN OF THETA-E ADVECTION AND ADDITIONAL SHORT WAVE ENERGY OVERTOPPING THE WESTERN RIDGE WILL BRING THUNDERSTORM CHANCES BACK BY FRIDAY NIGHT AND SATURDAY. && .AVIATION...23/12Z ONGOING CONVECTION IS PULLING EAST AND WILL ONLY AFFECT ALO TAF SITE THROUGH AROUND 15Z. WINDS LOOK TO MIX DOWN THIS AFTERNOON AND CONTINUE TO HAVE GUST IN THE UPPER TEENS. OTHERWISE...VFR CONDITIONS THROUGH TOMORROW MORNING. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && DISCUSSION...DONAVON AVIATION...PODRAZIK
Hazardous weather outlook, Aug 23, 5:36 AM CDT, 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 536 AM CDT TUE AUG 23 2011 IAZ004-005-015-023-024-033>035-044>047-057>060-070>074-081>085- 092>096-241045- EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER- CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-DALLAS-POLK-CASS-ADAIR- MADISON-WARREN-MARION-ADAMS-UNION-CLARKE-LUCAS-MONROE-TAYLOR- RINGGOLD-DECATUR-WAYNE-APPANOOSE- 536 AM CDT TUE AUG 23 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTH CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT HEAT INDEX VALUES OF 100 TO 105 ARE FORECAST THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A COUPLE PERIODS OF THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT THROUGH SUNDAY. A FEW SEVERE STORMS MAY OCCUR. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. IAZ006-007-016-017-025>028-036>039-048>050-061-062-075-086-097- 241045- WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER- HAMILTON-HARDIN-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-JASPER- POWESHIEK-MAHASKA-WAPELLO-DAVIS- 536 AM CDT TUE AUG 23 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED THIS MORNING AND AGAIN LATE THIS AFTERNOON. A SEVERE STORM WITH 60 MPH WINDS AND QUARTER SIZED HAIL IS POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A COUPLE PERIODS OF THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT THROUGH SUNDAY. A FEW SEVERE STORMS MAY OCCUR. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY.
In the hours before
Local storm report, Aug 23, 3:06 AM CDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
306 AM CDT TUE AUG 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 AM TSTM WND DMG ALGONA 43.07N 94.23W
08/23/2011 KOSSUTH IA LAW ENFORCEMENT
CONSIDERABLE TREE DAMAGE IN TOWN. MANY ROADS IMPASSABLE.
TIME ESTIMATED FROM RADAR.
&&
SKOWLocal storm report, Aug 23, 3:37 AM CDT, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
337 AM CDT TUE AUG 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 AM HAIL 2 N FORT DODGE AIRPORT 42.58N 94.19W
08/23/2011 E1.00 INCH WEBSTER IA TRAINED SPOTTER
&&
SKOWSpecial weather statement, Aug 23, 3:48 AM CDT, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 348 AM CDT TUE AUG 23 2011 IAZ005-015-016-230915- HANCOCK-KOSSUTH-PALO ALTO- 348 AM CDT TUE AUG 23 2011 ...STRONG THUNDERSTORM TO AFFECT NORTH CENTRAL IOWA... AT 345 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 12 MILES WEST OF ALGONA...MOVING EAST AT 40 MPH. PENNY SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. THERE IS THE POTENTIAL FOR LOCALIZED STREET FLOODING WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ALGONA AIRPORT... BURT... ALGONA... WESLEY... CORWITH... GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. PODRAZIK
Special weather statement, Aug 23, 4:03 AM CDT, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 403 AM CDT TUE AUG 23 2011 IAZ028-230930- BREMER- 403 AM CDT TUE AUG 23 2011 ...STRONG THUNDERSTORM TO AFFECT NORTHERN BREMER COUNTY... AT 358 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER NORTH CENTRAL BREMER COUNTY...MOVING EAST AT 45 MPH. NICKEL SIZE HAIL...WINDS UP TO 50 MPH...CONTINUOUS CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... TRIPOLI... SUMNER... GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. PODRAZIK
Special weather statement, Aug 23, 4:25 AM CDT, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 425 AM CDT TUE AUG 23 2011 IAZ027-028-038-039-050-231100- BUTLER-BREMER-GRUNDY-BLACK HAWK-TAMA- INCLUDING THE CITIES OF...ALLISON...WAVERLY...GRUNDY CENTER... WATERLOO...TOLEDO 425 AM CDT TUE AUG 23 2011 ...STRONG THUNDERSTORMS MOVING INTO EAST CENTRAL IOWA... AT 430 AM....STRONG THUNDERSTORMS WERE TRACKING EASTWARD THROUGH BUTLER AND GRUNDY COUNTIES. THESE THUNDERSTORMS WILL CONTINUE TO TRACK EASTWARD AT 40 TO 45 MPH OVER THE NEXT FEW HOURS. THESE STORMS WILL MOVE INTO THE WATERLOO AREA BY 445 AM. GUSTY WINDS AND NICKEL SIZED HAIL ARE POSSIBLE WITH SOME OF THESE STORMS...ALONG WITH HEAVY DOWNPOURS AND FREQUENT CLOUD TO GROUND LIGHTNING. KS
Local storm report, Aug 23, 6:04 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
604 AM CDT TUE AUG 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 AM HAIL 2 ESE WEBSTER CITY AIRP 42.42N 93.84W
08/23/2011 E1.00 INCH HAMILTON IA TRAINED SPOTTER
&&
DONAVONThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 2:05 AM CDT | Severe Thunderstorm Warning | DMX | Emmet, Palo Alto, Pocahontas | 55 min |
| Aug 23, 2:25 AM CDT | Severe Thunderstorm Warning | DMX | Hancock, Humboldt, Kossuth, Wright | 65 min |
| Aug 23, 2:49 AM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Webster, Wright | 41 min |
| Aug 23, 3:14 AM CDT | Severe Thunderstorm Warning | DMX | Franklin, Hamilton, Hardin, Webster, Wright | 61 min |
| Aug 23, 5:55 AM CDT | Severe Thunderstorm Warning | DMX | Hamilton | 35 min |
| Aug 23, 6:23 AM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Hancock, Kossuth, Winnebago, Worth | 37 min |
| Aug 23, 6:57 AM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Worth | 34 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.